1. Health
Send to a Friend via Email

Discuss in my forum

Antidepressant Weight Gain

Tips for Reducing It

By

Updated October 18, 2012

Weight gain is common with antidepressants like tricyclics (TCAs), monoamine oxidase inhibitors (MAOIs), and Remeron (mirtazapine). However, selective serotonin reuptake inhibitors (SSRIs), with certain exceptions, and Wellbutrin (bupropion) are less likely to cause weight gain than other antidepressants.

It is unclear why antidepressants cause weight gain, although it is thought that these drugs may somehow influence metabolism or appetite. It is also possible that some patients may be eating more simply because they are feeling better and enjoying food again. The following strategies are recommended to help control antidepressant weight gain:

  • Eat a healthy diet.
  • Get regular exercise.
  • Talk with your doctor about switching medications.
  • Talk with your doctor about drug options for managing your weight.

Related Articles:

Sources:

Conway, Melanie W. and Merry N. Miller. "Mood Disorders." Conn's Current Therapy 2007. Eds. Robert E. Rakel and Edward T. Bope. 59th Ed. Philadelphia: Saunders Elsevier, 2007.

Ruetsch, O. et. al. "Psychotropic drugs induced weight gain: a review of the literature concerning epidemiological data, mechanisms and management." Encephale. 31.4 Pt 1 (2005): 507-16.

  1. About.com
  2. Health
  3. Depression
  4. Treatments for Depression
  5. Medications
  6. Medication Side-Effects
  7. Tips for Reducing Antidepressant Weight Gain

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.